The gastric balloon
is a remarkably safe device and serious complications are extremely rare. The most common problems are retching, vomiting, nausea and stomach cramps.
Early symptoms – within a week of implantation
Symptoms such as nausea, retching, bloating and stomach cramps are common and normal after balloon implantation, especially in the first 24-hours. You will have been told this at the time of your consultation. In some cases the symptoms may persist for several days but you are likely to feel better by the morning when you can get further advice from the Emergency Helpline.
The general advice is as follows:
- If the vomiting is severe take nothing by mouth, or suck some ice-cubes if you feel thirsty
- Take the anti-sickness medication you have been given - usually ondansetron or maxolon
- If you are unable to tolerate anything by mouth, you will need to get an injection from your GP or Emergency Service
- Take buscopan for stomach cramps - you can purchase this from your local pharmacy.
- Take the PPI medication (usually omeprazole or lansoprazole) you have been given to reduce acid in the stomach
- Lie or sit still
Caution: If you have been unable to drink and keep fluids down for 24-hours, please call the emergency line on 07747 563 189. If you have been unable to drink and keep fluids down for 48-hours or more, are passing very small amounts of dark urine and feel dizzy on standing, you should go immediately to your nearest Accident and Emergency Department or Walk-In Centre for fluids and re-hydration
Later symptoms - abdominal pain and vomiting
Abdominal pain occurring some time after implantation is an unusual complication of the gastric balloon. There are two possible explanations:
A gastric ulcer
A stomach ulcer can sometimes occur as a side-effect of the gastric balloon. Typical symptoms include pain in the upper abdomen just below the sternum (breastbone) which may go through to the back. It tends to come and go and may be made worse or sometimes better by eating.
In order to minimize the risk of a gastric ulcer we provide you with antacid medication (usually omeprazole or lansoprazole) which you must take for the duration of the balloon implantation – usually 6-months.
Caution: If you have not been taking the antacid medication regularly it is essential to start this immediately. For additional relief you can try Gaviscon Advance available from most pharmacies
A ruptured balloon
In rare cases the balloon can rupture and there is a small risk that it could pass into the small bowel and cause an obstruction.
If the balloon has ruptured, you may notice that your urine has changed colour (greenish/blue) because of the special dye put into the device at the time of implantation. In the unlikely event that the balloon has passed into the small bowel and is causing an obstruction, you may have the following symptoms:
- Severe colicky pain in the middle or lower abdomen, which comes and goes in waves
- Nausea and vomiting
Caution: If you have these symptoms - especially if combined with greenish/blue urine, go immediately to your nearest Accident and Emergency Department for pain relief and investigations